Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 106, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 11, 2018, 7:09 PM MST for Mohave County, Arizona. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2018, 7:09 PM MST (02:09 UTC)
- Expired
- Aug 11, 2018, 10:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 75 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 8:15 PM MST | FLASH FLOOD | 4 W Golden Valley, AZ | CORRECTED IMPACT TIME. MOHAVE COUNTY ROADWORK REPORTED A ROAD CLOSURE OF CHINO RD FROM N MILKYWAY RD TO ESTRELLA RD DUE TO FLOODING. TIME ESTIMATED FROM RADAR. |
| Aug 11, 8:15 PM MST | FLASH FLOOD | 5 Ssw Golden Valley, AZ | CORRECTED IMPACT TIME. MOHAVE COUNTY ROADWORK REPORTED A ROAD CLOSURE OF SHINARUMP RD FROM TEDDY ROOSEVELT RD TO COLORADO RD DUE TO FLOODING. TIME ESTIMATED FROM RADAR. |
| Aug 11, 8:15 PM MST | FLASH FLOOD | 8 Ene Oatman, AZ | CORRECTED IMPACT TIME. MOHAVE COUNTY ROADWORK REPORTED A ROAD CLOSURE OF S GARNET RD FROM SHINARUMP RD TO NAVAJO RD DUE TO FLOODING. TIME ESTIMATED FROM RADAR. |
| Aug 11, 8:15 PM MST | FLASH FLOOD | 9 Ene Oatman, AZ | CORRECTED IMPACT TIME. MOHAVE COUNTY ROADWORK REPORTED A ROAD CLOSURE AT OATMAN HWY FROM TOMBSTONE TRL TO COOL SPRINGS DUE TO FLOODING. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 3662 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
215
WGUS55 KVEF 120209
FFWVEF
AZC015-120515-
/O.NEW.KVEF.FF.W.0106.180812T0209Z-180812T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
709 PM MST SAT AUG 11 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
West central Mohave County in northwestern Arizona...
* Until 1015 PM MST.
* At 708 PM MST, Doppler radar indicated thunderstorms producing
heavy rain from Golden Valley to Oatman. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Oatman and Golden Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3537 11411 3522 11410 3489 11416 3489 11451
3544 11454 3543 11442 3529 11434
$$
JS2 follow-up statements
874
WGUS75 KVEF 120356
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
856 PM MST SAT AUG 11 2018
AZC015-120515-
/O.CON.KVEF.FF.W.0106.000000T0000Z-180812T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
856 PM MST SAT AUG 11 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
WEST CENTRAL MOHAVE COUNTY...
At 852 PM MST, Doppler radar indicated heavy rain has ended however,
the warning will remain in effect until 1015 PM as water continues
to recede.
Some locations included in the warning...
Bullhead City, Oatman and Golden Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3537 11411 3522 11410 3489 11416 3489 11451
3544 11454 3543 11442 3529 11434
$$
JS376
WGUS75 KVEF 120506
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1006 PM MST SAT AUG 11 2018
AZC015-120515-
/O.EXP.KVEF.FF.W.0106.000000T0000Z-180812T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1006 PM MST SAT AUG 11 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 1015 PM MST...
The heavy rain has ended and flooding is no longer expected to pose
a threat. Please continue to heed any remaining road closures.
LAT...LON 3537 11411 3522 11410 3489 11416 3489 11451
3544 11454 3543 11442 3529 11434
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 7:00 PM MST, 9 minutes earlier.
Area forecast discussion, Aug 11, 7:00 PM MST, 9 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 700 PM PDT Sat Aug 11 2018 .SYNOPSIS...Thunderstorm chances will remain in areas roughly along and east of a line from Barstow to Rachel this evening, then shift to areas north and east of Las Vegas for Sunday through early next week. Temperatures will remain several degrees above normal over the weekend into early next week. && .NEAR TERM...Thunderstorm activity continues this evening, roughly along a line from eastern Lincoln county down to Mesquite, and southward towards Kingman. The two complexes mentioned in the previous update have begun to merge together with a broken line of storms ahead of the developing cold pool. Increasing stability with westward extent will limit how far west the ongoing convection can survive, but anticipate additional thunderstorm development as far west as Moapa, Lake Mead, and Laughlin this evening before tending to die out with further westward motion. Still can't outrule a few stray storms popping up along the westward progressing outflow into the Vegas metro, but instability is pretty limited as sampled by the 00z VEF sounding. Of more confidence is a push of gusty winds as the outflow shoots westward from these storms. Expecting a period of strong and gusty winds reaching the Lake Mead area by 8pm, and into the Vegas Valley by 930pm. The current forecast has been updated to account for current trends. -Outler- && .SHORT TERM...through Monday night. Storms tonight should linger for a time as they ride the cold pool and slowly diminish. Currently think storms should end by 06Z overnight. Thunderstorm activity in Clark County is looking less likely, and the HRRR has backed off the intense solution it had earlier. Sunday will be a transition day as a ridge of high pressure drifts eastward into Arizona by Monday. Unsure how "quiet" Sunday will be. Compared to today, storms should be more limited as we lose moisture, especially in the afternoon. However a few models show some midlevel energy circling around the main anticyclonic flow, so dont think it will be quiet day either. Best chance for storms will again by over MOhave County where there will be lingering instability and dry air will be slowest to intrude. By Monday, drier air and anticyclonic flow will be overhead and strengthening. Precipitation chances should be limited to the edges of the high's center, which would limit precipitation chances to the Sierra, northern and eastern Lincoln County, down into eastern Mohave County. PWATs should be at or less than an inch, so thunderstorm activity will be isolated. .LONG TERM...Tuesday through Saturday. High pressure situated over the Desert Southwest will shift eastward Tuesday through Thursday as low pressure approaches the California coast which will help strengthen southerly flow across the area. There will still be limited instability on Tuesday and activity should be more diurnally driven and focused over the higher elevations. High-grade monsoon moisture will push northward from the Gulf of California reaching our southern zones Tuesday night into Wednesday morning; overspreading a majority of the area on Wednesday and Thursday. As such, storm activity is expected to increase each day from Tuesday to Thursday with Thursday looking to be particulary interesting as a shortwave trough pushes northward into central Arizona. Highest precip chances remain over Mohave, eastern San Bernardino, Lincoln, and Clark counties Wednesday and Thursday. A downward trend in storm activity should begin on Friday as high pressure builds back in. As ridge weakens and moisture increases Tuesday through Thursday temperatures look to decrease a degree or two each day. However, as high pressure builds back in on Friday temps will begin to rebound back above seasonal normals. && .AVIATION...For McCarran...Thunderstorms should be confined to the Peach Springs and Mormon Mesa corridors this evening. There is a slight possibility that storms over southwest Utah could move toward Las Vegas and hold together. There will be potential for winds from distant storms to affect the terminal area...primarily from the southeast this evening, but there is also possibility wind gusts could come in from the northeast after 05Z. Otherwise a south wind component is expected through this evening followed by a south- southwest component late tonight through Sunday with only FEW-SCT clouds with bases above 12 kft. For the rest of southern Nevada, northwest Arizona, and southeast California...Thunderstorms over northwest Arizona and southwest Utah may produce gusty winds through early this evening which could travel far from the originating storms. The terminals most likely impacted will be KEED and KIFP. The rest of the region will see mostly benign weather with reduced visibility's from smoke/haze continuing across the region through Sunday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Wolf AVIATION...Adair LONG TERM....Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 11, 6:19 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
619 PM PDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST RACHEL 37.64N 115.74W
08/10/2018 M60 MPH LINCOLN NV MESONET
MESONET SITE MEASURED A WIND GUST TO 60 MPH.
0931 PM TSTM WND GST RACHEL 37.65N 115.75W
08/10/2018 M61 MPH LINCOLN NV MESONET
MESONET SITE MEASURED A WIND GUST TO 61 MPH.
&&Local storm report, Aug 11, 6:26 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
626 PM PDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM DUST STORM 1 NW DOLAN SPRINGS 35.60N 114.28W
08/11/2018 MOHAVE AZ PUBLIC
SOCIAL MEDIA REPORTS DUST STORM OVER MT.
MITTEN IN DOLAN SPRINGS.
0510 PM DUST STORM 18 NW VALENTINE 35.56N 113.91W
08/11/2018 MOHAVE AZ PUBLIC
DUST STORM OBSERVED BETWEEN 5PM AND 515PM AT
HUALAPAI VALLEY OBSERVATORY.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:09 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 11, 5:23 PM MST | Dust Storm Warning | VEF | Mohave | 67 min |
| Aug 11, 5:35 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 40 min |
| Aug 11, 5:54 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 51 min |
| Aug 11, 6:06 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 11, 6:35 PM MST | Dust Storm Warning | VEF | Mohave | 55 min |
| Aug 11, 6:47 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Aug 11, 6:57 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 11, 7:13 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 47 min |
| Aug 11, 7:37 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 38 min |
| Aug 11, 7:40 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 80 min |
| Aug 11, 8:03 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 42 min |
| Aug 11, 8:07 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 38 min |
| Aug 11, 8:36 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 11, 8:39 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 66 min |
| Aug 11, 9:02 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.